Gastrointestinal Mucositis: Focus on the Treatment of the Effects of Chemotherapy and Radiotherapy on the Rectum
Author(s): Zur Eyal
Issue: Mar/Apr 2012 - Volume 16, Number 2
View All Articles in Issue
Abstract: In an article published in the January/February 2012 issue of the International Journal of Pharmaceutical Compounding, damage to the oral mucosa, commonly referred to as oral mucositis, as a result of chemotherapy, radiotherapy, or a combination of both therapies was discussed. This article continues that discussion but in respect to the injury that these therapies cause to the gastrointestinal tract. Like oral mucositis, gastrointestinal mucositis is a significant problem in oncology, as it causes very serious pathologies along the alimentary tract, damaging the quality of life of the oncologic patient, and sometimes the damages are life-threatening. The most vulnerable organs of the gastrointestinal tract to radiation and chemotherapy toxicities are the small intestine, colon, and rectum. This article concentrates on the chronic rectum and anus toxicities of radiotherapy and describes two compounding preparations to treat chronic radiation induced proctitis with rectal bleeding. As in oral mucositis, although substantial scientific progress has been made in learning more about this pathology, current treatments to manage gastrointestinal mucositis is inadequate.
Related Keywords: Eyal Zur, RPh, MBA, cancer, chemotherapy, radiotherapy, radiation therapy, gastrointestinal mucositis, adverse effects, toxic effects, rectum, anus, mucosal barrier, proctitis, bowel care, formulations, enteropathy, sulfasalazine, amifostine, sucralfate enema, 5-amino-salicylic acid, omeprazole, ranitidine, octreotide, formalin solution, formaldehyde, rectal bleeding
Related Categories: CANCER AND AIDS, FORMULATIONS, GASTROENTEROLOGY, PREVENTIVE MEDICINE/WELLNESS
Download in electronic PDF format for $35